Flash Flood, Otsego
- When
- March 28, 2:00 PM EST to 5:30 PM EST
- Where
- Otsego County, Gilbertsville
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.467, -75.333
A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches. A few locations received more than 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches. A few locations received more than 3 inches. In addition, snowmelt was causing high stream flows before the rain started late on the 27th. The flooding caused Mill Street to be closed in Gilbertsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 28, 6:20 AM EST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 AM EST MON MAR 28 2005
.SHORT TERM (TODAY - TUESDAY)...
DEEP TROF OVER THE SOUTHEASTERN STATES POWERING SFC CYCLONE RIDING
TOWARD MIDATLANTIC REGION. VERY GOOD OCEAN MOISTURE FLOW WITH THIS
SYSTEM AS LLJ PULLS WARM/MOIST AIR NORTHWARD. CONVECTION OVER SE US
SQUELCHED FLOW SOMEWHAT YESTERDAY...BUT NOW THE FOCUS IS ON THE
MIDATLANTIC STATES INTO NY.
COLD AIR IS TRAPPED NEAR THE SFC FROM MPO/MSV/MGJ NORTHWARD TOWARD
ONEONTA. TEMPS FELL SEVERAL DEGREES OVERNIGHT IN THIS REGION
ALLOWING RAIN TO FREEZE ON CONTACT. THEREFORE WE HAVE ISSUED WINTER
WX ADVISORY FOR MORNING HOURS. POST SUNRISE TEMPS SHOULD MODERATE
ABOVE FREEZING BY 8-9AM ENDING THE FREEZING RAIN THREAT. MORE
DRAMATIC RISE IN TEMPS THIS AFTERNOON WILL COME FROM STRONG
ADVECTION UP THE MIDATLANTIC...OVERNIGHT TEMPS IN THE 50S OBSERVED
JUST SOUTH OF PA BORDER IN THE WARM SECTOR. HAVE FOLLOWED WARMER MAV
GUIDANCE BELIEVING NGM MOS WAS MUCH TOO COOL...PUSHING TEMPS INTO
LOW-MID 40S MOST LOCALES.
GFS HAS OUTPERFORMED NAM THIS EVENT...AND NAM HAS NOW COME AROUND TO
SAME BASIC SOLN AS GFS. BEST OMEGA LIFT SWATH SHOWS UP FROM WYOMING
VALLEY THROUGH POCONOS AND CATSKILLS TODAY. BELIEVE THIS AREA COULD
RECEIVE STORM TOTAL PRECIP CLOSE TO 2 INCHES. A MORE GENERAL 1 TO
1.5 INCHES WILL FALL OVER ENTIRE REGION. THIS AMT OF RAIN COMBINED
WITH SNOW MELT WILL SET STAGE FOR POTENTIAL FLOODING CONCERNS TODAY
THROUGH TUESDAY.
GFS AND NAM NOW BOTH SUGGESTING MOISTURE WILL BE SLOW TO DEPART
TUESDAY MORNING...WHICH DOES NOT SURPRISE ME BASED ON LAST FEW
EVENTS. GIVEN WET ANTECEDENT CONDITIONS AND NEW MODEL RUNS WE HAVE
ADDED MORNING POPS OVER EASTERN FA. SKIES SHOULD BEGIN TO BREAK UP
BY MID AFTERNOON. DJP
&&
.LONG TERM (TUESDAY NIGHT - SUNDAY)...
WEAK WAVE WILL TRACK THRU THE ERN LAKES TO THE ST LAWRENCE VALLEY
WED NGT AND BRING CHC FOR SHWRS WITH A HIGH PRESSURE AND DRYING FOR
THU. THU CUD BE A MILD NICE DAY FOR CHANGE. THEN...NEXT MAJOR SYSTEM
APPROACHES FOR FRIDAY. THIS SYSTEM IS PROGGED BY MOST MED RANGE
MODELS TO BE A SIGNIFICANT CYCLONE THAT TRACKS UP THE OH VLLY ACROSS
NW PA TO NRN NY. STRG SRLY WINDS WILL BRING SHRA AND GIVEN SHEAR
PROFILES...SEE POTENTIAL FOR SOME ISLD TSRA AS CD FRNT COMES THRU
FRI AFTRN. DGEX SUGGESTS THAT HIGHER DWPTS (>50F) STAY S OF THE
POCONOS INDICATING LOW CLDS WHICH DO NOT SCOUR OUT. THIS WUD
PRECLUDE SVR FOR NE PA AND C NY. HOWEVER...WE ARE TALKING FRI SO
THIS STORM IS WORTH WATCHING AS FIRST POTENTIAL SVR PRODUCER IF IS
WINDS UP AS PROGGED. IT WILL DEPEND FOR NE PA/C NY IF WE CAN GET RID
OF THE LO CLDS.
&&
.AVIATION(28/06Z - 29/06Z)...
PERIODS OF RAIN WILL CONTINUE THROUGH TODAY WITH LOW MVFR CONDITIONS
CONTINUING... CIGS MAINLY 1 TO 2 KFT AND VSBYS 3 TO 6 MILES.
OCCASIONALLY CIGS WILL LOWER BELOW 1 KFT... ESPECIALLY AT THE HILL
TOP TAF SITES OF ITH AND BGM. CIGS AND VSBYS WILL IMPROVE ACROSS THE
NORTH AND WEST THIS EVENING... BUT A BAND OF HEAVIER RAIN IS LIKELY
OVER NE PA TONIGHT... KEEPING CIGS AND VSBYS DOWN TO LOW MVFR AND
OCCASIONALLY IFR AT AVP THRU MUCH OF TONIGHT. MSE
&&
.HYDROLOGY...
CRNT FCST OF RAINFALL AND SNOWMELT RESULTS IN MINOR FLOODING ALONG
THE MAIN STEM SUSQUEHANNA AND ALONG SOME HEADWATER PTS BY MONDAY
NIGHT OR TUES.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE AM.
WINTER WX ADV THROUGH MON 9 AM OTSEGO-SULLIVAN-DELAWARE
.PA...FLOOD WATCH THROUGH TUE AM.
WINTER WX ADV THROUGH MON 9 AM WAYNE-PIKE
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 346 AM EST MON MAR 28 2005 NYZ046-057-062-PAZ040-048-072-290845- DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA- SULLIVAN NY- 346 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32 DEGREES ENDING THE FREEZING RAIN THREAT. RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY. THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN SHOWERS, AND PERHAPS THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-290845- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY- SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY- STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY- 346 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY. THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN SHOWERS, AND PERHAPS THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. PADAVONA
The Binghamton radar (KBGM), 61 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5444061.